Lake Erie, 2012Waterspouts in Lake Erie, August 9, 2012
August 9, 2012 · NWS CLE · 3 events in 2 counties and zones
A waterspout developed on Lake Erie in the vicinity of a stationary front. Several hours later another strong thunderstorms occurred behind the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A waterspout developed on Lake Erie in the vicinity of a stationary front. Several hours later another strong thunderstorms occurred behind the front. This thunderstorm produced ping pong ball sized hail in the waters northeast of Sandusky.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 9, 8:36 AM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 9, 8:36 AM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
936 AM EDT THU AUG 9 2012
.SYNOPSIS...
A STATIONARY FRONT JUST SOUTH OF THE AREA WILL MOVE LITTLE AS LOW
PRESSURE MOVES NORTHEAST ALONG THE FRONT. THE LOW WILL MOVE TO
NORTHEAST OHIO BY FRIDAY MORNING AND THEN MOVE NORTH TO SOUTHERN
ONTARIO BY MIDDAY SATURDAY. HIGH PRESSURE WILL MOVE EAST TO THE OHIO
VALLEY BY SUNDAY MORNING.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BUMPED UP AFTERNOON TEMPS A DEGREE OR TWO. SHOWERS SHOULD CONTINUE
TO DIMINISH THIS MORNING AND THEN REDEVELOP THIS AFTERNOON.
ORIGINAL DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE
NORTHEAST ALONG THE STATIONARY FRONT. I STILL HAVE A TREND IN THE
FORECAST OF GRADUALLY INCREASING THE PROBABILITIES FOR SHOWERS AND
THUNDERSTORMS THROUGH THE DAY.
THERE IS A THREAT FOR STRONG TO SEVERE THUNDERSTORMS TODAY AS THE
ATMOSPHERE DESTABILIZES WITH DAY TIME HEATING. MAIN THREAT WILL
LIKELY BE STRONG DAMAGING WINDS. I INCLUDED A MENTION OF THIS
THREAT IN THE HAZARDOUS WEATHER OUTLOOK BUT WILL HOLD OFF ON
MENTIONING SEVERE THREAT IN THE FORECAST AT THIS TIME.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
LOW PRESSURE MOVES NORTHEAST ALONG THE STATIONARY FRONT. THERE ARE
SOME MODEL DIFFERENCES WITH THE NAM HOLDING BACK A BIT FURTHER WEST
WITH THE LOW COMPARED TO THE GFS. THE END RESULT IS WE WILL SEE OUR
FIRST EXTENDED PERIOD OF RAINFALL IN MONTHS. AS UPPER LEVEL LOW
PRESSURE SYSTEM MOVES SOUTHEAST AND BECOMES NEARLY STATIONARY
THROUGH MUCH OF WEEKEND...WE CAN EXPECT TO SEE SHOWERS AND
THUNDERSTORMS THROUGH SATURDAY. EVENTUALLY...THE LOW PRESSURE SYSTEM
PULLS OUT TO THE NORTHEAST TAKING THE ASSOCIATED MOISTURE WITH IT.
HIGH PRESSURE BEGINS TO WORK ITS WAY EAST INTO THE REGION SATURDAY
AND THIS SHOULD BRING A RETURN BACK TO FAIR WEATHER FOR THE LATTER
HALF OF THE WEEKEND. THIS WILL ALSO HELP SALVAGE A PART OF THE
PERSEIDS METEOR SHOWER VIEWING THAT PEAKS OVER THE WEEKEND.
WEAK UPPER LEVEL RIDGING AND SURFACE HIGH RETURN BY MID DAY SUNDAY
AND COULD HELP TO PUSH THE LAST OF THE PRECIPITATION OUT DURING THE
DAY. WILL KEEP A SLIGHT CHANCE IN THE GRIDS FOR THE NORTHEAST TO
COVER ANY LINGERING SHOWER THREAT IN THE AFTERNOON.
OTHERWISE...WITH UPPER LEVEL LOW AND SURFACE LOW PRESSURE IN
PLACE...COLD AIR ADVECTION WILL OCCUR AND KEEP TEMPERATURES ACTUALLY
BELOW NORMAL FOR A CHANGE FRIDAY INTO SATURDAY. WARM AIR ADVECTION
AND SUNSHINE RETURN FOR SUNDAY AS HIGH PRESSURE MOVES TO THE SOUTH
OF THE REGION.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
TROFINESS WILL CONTINUE ACROSS THE EASTERN CONUS DURING THE PERIOD.
AT THE SURFACE...HIGH PRESSURE WILL BRIEFLY BUILD OVER THE REGION ON
MONDAY RESULTING IN DRY WEATHER. A DISTURBANCE WILL CROSS THE UPPER
OHIO VALLEY SOMETIME TUESDAY. MODELS HAVING DIFFICULTIES WITH THIS
SYSTEM SO WILL CONTINUE WITH ONLY MINIMAL PRECIP CHANCES FOR THE
TIME BEING. WILL TRY FOR DRY WEATHER ON WEDNESDAY WITH THE RETURN
OF HIGH PRESSURE. TEMPERATURES DURING THE PERIOD WILL BE SEASONABLE.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
TRICKY FORECAST TODAY. AREAS OF RAIN WILL MOVE ACROSS THE AREA
THIS MORNING. A FEW RUMBLES OF THUNDER CANNOT BE RULED OUT BUT THE
INTENSITY OF THE PRECIP SHOULD GRADUALLY DIMINSH. MORE STORMS ARE
EXPECTED TO DEVELOP LATER THIS AFTERNOON WITH POSSIBLE SEVERE
WEATHER. STEADIER PRECIP WILL ARRIVE IN THE EVENING WITH A SEVERAL
HOUR PERIOD OF MODERATE TO HEAVY RAIN. CIGS WILL DIP TO MVFR WITH
ANY OF THE THUNDERSTORMS AND THEN AGAIN WITH THE STEADIER PRECIP
THIS EVENING. WINDS ARE TOUGH TODAY. THE NEW GUIDANCE COMING IN
CONTINUES TO TREND THE SURFACE LOW TRACK FURTHER WEST. IF THIS
SCENARIO PLAYS OUT THE WARM FRONT WILL LIFT TO NEAR LAKE ERIE
RESULTING IN SOUTHERLY FLOW THIS AFTERNOON AND EVENING. WILL GO WITH
THAT SCENARIO WITH THE NEW PACKAGE. WESTERLY FLOW EXPECTED BY
DAYBREAK FRIDAY BEHIND THE LOW.
.OUTLOOK...PERIODS OF NON VFR POSSIBLE THURSDAY NIGHT AND FRIDAY.
NON VFR POSSIBLE SATURDAY ACROSS NE OHIO INTO NW PA.
&&
.MARINE...
LOW PRESSURE WILL MOVE UP THE OHIO VALLEY THE NEXT 36 HOURS. SOME
QUESTION REMAINS AS TO THE EXACT PATH THE LOW WILL TAKE. THE
PREFERRED SOLUTION TAKES THE LOW ACROSS THE EAST END OF THE LAKE
FRIDAY AFTERNOON. THE LOW WILL THEN LINGER OVER SOUTHERN ONTARIO
FOR A DAY BEFORE FINALLY LIFTING NE TO ONTARIO ON SUNDAY. THE FLOW
WILL REMAIN NE TO N TILL THE LOW CROSSES THE LAKE ON FRIDAY. SPEEDS
WILL BEGIN TO INCREASE LATE TONIGHT AS THE LOW APPROACHES. EXPECT
THE FLOW TO BECOME WESTERLY AND INCREASE TO AROUND 25 KNOTS BY
FRIDAY EVENING. WILL OBVIOUSLY NEED A SMALL CRAFT AT THAT TIME.
SPEEDS WILL BEGIN TO DIMINISH LATE SATURDAY. THE FLOW WILL BECOME
SW ON SUNDAY AND THEN CONTINUE ON MONDAY AS HIGH PRESSURE PASSES TO
THE SE.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...LOMBARDY
NEAR TERM...DJB/LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...KUBINA
AVIATION...KUBINA
MARINE...KUBINA
Hazardous weather outlook, Aug 9, 2:48 AM EST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
348 AM EDT THU AUG 9 2012
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-100800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
348 AM EDT THU AUG 9 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE MAIN THREAT
WILL BE DAMAGING WINDS FROM THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
LOMBARDY
In the hours before
Local storm report, Aug 9, 9:30 AM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1030 AM EDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM TSTM WND DMG HARTSGROVE 41.60N 80.95W
08/08/2012 ASHTABULA OH EMERGENCY MNGR
CLUSTER OF TREES DOWN NEAR HARTSGROVE ON LASKEY RD
0333 PM TSTM WND DMG 4 S JEFFERSON 41.68N 80.77W
08/08/2012 ASHTABULA OH EMERGENCY MNGR
1 TREE DOWN SOUTH OF JEFFERSON
0411 PM HAIL LINESVILLE 41.66N 80.42W
08/08/2012 E1.00 INCH CRAWFORD PA AIRPLANE PILOT
0411 PM TSTM WND DMG LINESVILLE 41.66N 80.42W
08/08/2012 CRAWFORD PA POST OFFICE
7 TO 8 TREES DOWN FROM LINESVILLE TO CONNEAUTVILLE
0455 PM TSTM WND DMG COCHRANTON 41.52N 80.05W
08/08/2012 CRAWFORD PA LAW ENFORCEMENT
TREE DOWN IN COCHRANTON
&&
MULLENWaterspout, Reno Beach to the Islands Oh Beyond 5nm Offshore to Us/Canadian Border
- When
- August 9, 11:01 AM EST to 11:07 AM EST
- Where
- Reno Beach to the Islands Oh Beyond 5nm Offshore to Us/Canadian Border forecast zone, 5.4 mi WNW of The Islands to 4.47 mi WNW of The Islands
- Reported by
- NWS Employee
- Coordinates
- 41.696, -82.849
National Weather Service employee reported seeing a waterspout north of South Bass Island.
Marine Hail, The Islands to Vermilion Oh
- When
- August 9, 9:38 PM EST
- Where
- The Islands to Vermilion Oh forecast zone, 13.11 mi SSE of The Islands
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.490, -82.670
A trained spotter reported ping pong ball sized hail 3 miles northeast of Sandusky, Ohio.
Waterspout, The Islands to Vermilion Oh
- When
- August 9, 11:05 PM EST
- Where
- The Islands to Vermilion Oh forecast zone, 5 mi W of Vermilion
- Reported by
- Trained Spotter
- Coordinates
- 41.420, -82.447
A trained weather spotter reported a waterspout 5 miles west of Vermilion.
- Waterspout
- A tornado over water. One that moves ashore is filed as a tornado from the coastline on.
- Marine Hail
- Hail three-quarters of an inch or larger over water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, August 9, 20121 injured · $4.1 million · 1.5 in hail · 20 events
- Damaging Winds and Lightning Strikes in Georgia, August 9, 20123 injured · $440,000 · 50 kt wind · 7 events
- Flash Flood and Hail in Louisiana, August 9, 2012$247,000 · 1.75 in hail · 23 events
- Flash Flooding and Damaging Winds in Arizona, August 9, 2012$456,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Indiana, August 9, 2012$95,000 · 2.25 in hail · 36 events
- Hail and Damaging Winds in Texas, August 9, 2012$218,000 · 1 in hail · 18 events
- Flash Flooding and Damaging Winds in Mississippi, August 9, 2012$179,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Pennsylvania, August 9, 20121 injured · $112,000 · 52 kt wind · 11 events
- Flash Flood and Damaging Winds in Nevada, August 9, 20128 injured · $11,000 · 51 kt wind · 3 events
- Hail and Damaging Winds in Tennessee, August 9, 2012$61,000 · 1 in hail · 10 events
- Flash Flood and Damaging Winds in South Carolina, August 9, 2012$54,000 · 55 kt wind · 7 events
- Damaging Winds in Arkansas, August 9, 2012$50,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410288, 410287, 410300.